Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1 - Episode 18
What are your clinical criteria for dose reduction in patients like Ingrid for events such as diarrhea that interferes with daily function?
The decision when to dose-reduce a patientthe clinical criteria I would use—really depends on the patient and on my own judgment about how much it is impacting their life and how much it bothers them. I have patients who differ greatly in how much the same degree of symptomatology bothers them. Sometimes it’s rash or diarrhea as the main symptom. Some patients are far more tolerant and prioritize being on the highest dose they can possibly pursue and others want to minimize that to be as comfortable as they can and have as few treatment-related side effects as possible over a long period.
I think it’s important to remember that the goal is to have longitudinal therapy, and so it needs to be something that patients can comfortably manage, for what we hope is going to be many months, a year or longer, and it’s not something that they should suffer through for weeks or months but something that they can sustain, in what we want to be as chronic a therapy as possible.
So in the end, it is partly my assessment of how severe the symptoms are and partly patient’s own desires and priorities about how well they can live with their symptoms and how much or how little it disrupts their life.
CASE 1: mNSCLC
Ingrid C. is a 62-year-old corporate accountant from San Antonio, Texas. Her medical history is notable for depression, which is being treated with an SSRI, and she has no history of smoking.
At the start of busy tax season, she presents to her PCP with back and chest pain, a persistent cough, and intermittent dyspnea.
Her cardiac workup is negative, and her PCP orders a chest x-ray, which shows bilateral lung nodules and a large upper right lung mass with pleural effusion; she is referred for a follow-up CT scan.
The CT confirms the presence of multiple lung nodules and additional lesions in the thoracic vertebra; she is referred for further diagnostics.
Core biopsy of her lung mass shows adenocarcinoma stage IV; mutational testing showsEGFRdel 19.
Her performance status was 1.0 at diagnosis.
Ingrid has a family vacation in Tuscany planned for next year, and hopes to be able to keep her travel plans; her oncologist initiates her on afatinib 40 mg daily.
She returns to her oncologist in 2 weeks with persistent diarrhea (>5 stools/d) that has not responded to antidiarrheal medications, which were suggested by the nursing team, and her normal work day is being affected.
Her oncologist reduces her afatinib dose to 30 mg/day, and she continues therapy.
Nine weeks after initiating therapy, she reports to the nursing team symptoms of redness and swelling in her fingers and fingernails, and management strategies are recommended.
At her next follow-up 2 months later, her CT scan shows the right lung mass to be stable, with no new lesions. She has improved symptomatically.
Her diarrhea has improved sufficiently to allow her to resume her normal work load; her paronychia has been effectively managed with vinegar soaking and topical antibiotics.